Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 93, NWS Topeka, KS

May 10, 2001Brown County, Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 10, 2001, 10:58 PM CDT for Brown County, Nemaha County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 10, 2001, 10:58 PM CDT (03:58 UTC)
Expired
May 10, 2001, 11:45 PM CDT
In force
47 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Brown County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 97 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 11:20 PM CDTHail 0.75Powhattan, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2021 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2021 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1606 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.3
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 110358
SVRTOP
KSC013-131-110445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1058 PM CDT THU MAY 10 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND SOUTHERN BROWN COUNTY IN NORTHEAST KANSAS
  EAST CENTRAL AND SOUTHEAST NEMAHA COUNTY IN NORTHEAST KANSAS

* UNTIL 1145 PM CDT

* AT 1056 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTHEAST OF ROBINSON TO
  10 MILES NORTHWEST OF WETMORE...OR FROM 13 MILES EAST OF HIAWATHA
  TO 26 MILES SOUTHWEST OF HIAWATHA...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED...
  POWHATTAN
  ROBINSON
  KICKAPOO RESERVATION
  WILLIS
  WETMORE

THIS IS A DANGEROUS STORM AND MAY PRODUCE DAMAGING WIND IN EXCESS OF
60 MPH...LARGE HAIL...AND DEADLY LIGHTNING. MOVE INDOORS NOW...AND
STAY AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3992 9536 3980 9569 3971 9601 3961 9585
          3960 9578 3965 9577 3965 9556 3968 9551
          3969 9542 3971 9534

n

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:28 PM CDT, 7 hours 30 minutes earlier.

Area forecast discussion, May 10, 3:28 PM CDT, 7 hours 30 minutes before
AREA FORECAST DISCUSSION...ISSUED BY NATIONAL WEATHER SERVICE WICHITA
NATIONAL WEATHER SERVICE TOPEKA KS
328 PM CDT THU MAY 10 2001

***ATTENTION SURROUNDING OFFICES...THE TOPEKA NWS IS DOWN DUE TO A
POWER FAILURE. ANY COORDINATION NEEDED WITH TOPEKA NEEDS TO COME
THROUGH THE WICHITA NATIONAL WEATHER SERVICE WICHITA***

***PLEASANT HILL, MO HAS AGREED TO ISSUE WARNINGS FOR THE FOLLOWING
COUNTIES: NEMAHA...BROWN...JACKSON, JEFFERSON, SHAWNEE, DOUGLAS,
OSAGE, FRANKLIN, COFFEY, ANDERSON.***

THUNDERSTORM CHANCES TONIGHT AND FRIDAY PLUS TEMPERATURES THROUGH
THE PERIOD ARE THE MAIN CONCERNS.

BOUNDARIES FROM LAST NIGHT/S CONVECTION PLUS APPROACHING SHORT WAVE
AND ATTENDING COLD FRONT WILL BE THE FOCUS FOR CONVECTION TONIGHT.
WILL GO WITH HIGH POPS EVERYWHERE TONIGHT AND LINGER INTO FRIDAY
ESPECIALLY THE SOUTHEAST PART OF THE CWA.

COOLER TEMPS INTO THE WEEKEND COURTESY COOLER AIRMASS BEHIND COLD
FRONT.

SHORT DISCUSSION THIS AFTERNOON DUE TO POWER FAILURE.

.TOP...NONE

LWS/HYSELL

In the hours before

Special weather statement, May 10, 6:29 PM CDT, 4 hours 29 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-110000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
629 PM CDT THU MAY 10 2001

...COMMUNICATIONS LINES RESTORED...

THE COMMUNICATIONS LINES THAT WERE CUT ABOUT 230 PM ARE NOW
RESTORED.  WEATHER RADIO STATIONS WXL 71 IN ABILENE AND WXK 94 IN
CONCORDIA ARE NOW BACK ON THE AIR.

WARNING RESPONSIBILITY FOR ALL COUNTIES IN THE TOPEKA COUNTY
WARNING AREA IS NOW BACK WITH THE TOPEKA NATIONAL WEATHER SERVICE.
Special weather statement, May 10, 10:10 PM CDT, 48 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-110500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1010 PM CDT THU MAY 10 2001

...SEVERE THUNDERSTORM WATCH NUMBER 223 IS LOCALLY EXTENDED UNTIL
MIDNIGHT FOR MARSHALL...NEMAHA...AND BROWN COUNTY...

THE WATCH HAS EXPIRED FOR THE REMAINDER OF THE COUNTIES EARLIER
INCLUDED. A NEW WATCH WILL NOT BE ISSUED AT THIS TIME UNLESS MORE
WIDESPREAD AND PROLONGED SEVERE WEATHER IS EXPECTED.

HOWEVER...SEVERE STORMS ARE POSSIBLE THE NEXT SEVERAL HOURS FOR THOSE
COUNTIES ALONG THE NEBRASKA BORDER...ESPECIALLY BETWEEN MARYSVILLE
AND HIAWATHA.
Local storm report, May 10, 10:43 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1043 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1022 PM    3 NW ONEIDA               KS    1 INCH HAIL
05/10/01   NEMAHA

1028 PM    2 E BAILEYVILLE           KS    .75 INCH HAIL
05/10/01   NEMAHA

1042 PM    MORRILL                   KS    .88 INCH HAIL
05/10/01   BROWN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 10:14 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.